Hail, Cochran
- When
- August 19, 11:49 AM CST to August 20, 11:49 AM CST
- Where
- Cochran County, Morton
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.717, -102.767
4 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 19, 10:10 AM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1110 AM CDT THU AUG 19 2004 .UPDATE... LEAD SHORTWAVE HAS MOSTLY CLEARED EAST OF AREA...ALTHOUGH A REMNANT SMALL AREA OF MID LEVEL POTENTIAL VORTICITY APPEARS TO BE DRIFTING THROUGH THE EASTERN SOUTH PLAINS. THIS WAS ASSOCIATED WITH THE EARLY MORNING SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE CENTRAL AND EASTERN SOUTH PLAINS THAT HAS SINCE ALMOST COMPLETELY DISSIPATED. THIS WAVE APPEARS JUST SLIGHTLY MORE VIGOROUS THAN EITHER INDICATED BY THE LATEST ETA OR GFS MODEL RUNS...COMPARING SOUNDING AND PRIFILER WINDS WITH INITIAL MODEL VERTICAL PROFILES...THUS DEMARKING MORE SHARPLY THE BACK EDGE OF THE PRECIPITATION POTENTIAL. APPEARS WE ARE IN A TEMPORARY LULL UNTIL SURFACE HEATING AND NEXT WEAK WAVE NOW APPROACHING SOUTHWESTERN SOUTH PLAINS WILL CROSS THE AREA DURING THE AFTERNOON. VERTICAL MOTION MAY BE LIMITED SOMEWHAT BY SUBSIDENCE BEHIND JUST DEPARTING WAVE...YET AIRMASS IS OTHERWISE POISED FOR DEVELOPMENT. GOOD REASON TO RETAIN A CHANCE OF THUNDERSTORMS LATER TODAY...ESPECIALLY WITH INDICATIONS OF MORE FAVORABLE LOW LEVEL CONVERGENCE AND WARM ADVECTION PATTERN CONSISTENT WITH THE WEAK LARGE SCALE FORCING. AIRMASS IS ALSO QUITE JUICY WITH DEWPOINTS IN THE 60S. SO CANT RULE OUT A FEW STRONG STORMS WITH HAIL AND HEAVY RAIN POTENTIAL. CANT DECIDE IF THIS PATTERN IS MORE LIKE SPRING OR EARLY FALL...BUT IT SURE DOESNT LOOK MUCH LIKE SUMMER. BETTER PROBABILITIES FOR THUNDERSTORMS MAY BE WITH THE NEXT SHARP SHORTWAVE NOW DIPPING SOUTHEAST THROUGH WESTERN ARIZONA. MODELS IN AGREEMENT THAT APPROACH OF THIS WAVE OVERNIGHT WILL GENERATE A FAVORABLE UPPER LEVEL DIVERGENT REGION OVER WEST CENTRAL TEXAS WITH POSSIBLE SIGNIFICANT THUNDERSTORM ACTIVITY THAT MAY BECOME ORGANIZED INTO A MESO-SCALE CONVECTIVE SYSTEM. THIS WAVE ALSO APPEARS SLIGHTLY SHARPER THAN LATEST MODEL RUNS AND MAY THUS TURN OUT JUST A BIT SLOWER THAN FORECAST. EITHER WAY...BEST CHANCE OF THUNDERSTORMS ASSOCIATED WITH THIS WAVE WILL BE OVERNIGHT. WILL ADDRESS THIS FURTHER FOR THE AFTERNOON FORECAST PACKAGE. NO UPDATES ARE PLANNED. MCQUEEN && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 05/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1116 AM CDT THU AUG 19 2004 TXZ021>044-192230- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 1116 AM CDT THU AUG 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE AN UPPER LEVEL DISTURBANCE MOVING OUT OF NEW MEXICO LATER TODAY...A COLD FRONT EXPECTED TO ENTER THE EXTREME SOUTHERN PANHANDLE AND NORTHERN SOUTH PLAINS BY EARLY EVENING AND MODERATE LOW LEVEL MOISTURE AMOUNTS WILL COMBINE TO INITIATE SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EVENING. ATMOSPHERIC INSTABILITY AND WIND SHEAR SHOULD BE SUFFICIENT FOR ORGANIZATION OF THE THUNDERSTORMS INTO MULTICELL CLUSTERS AND POSSIBLY SOME SUPERCELLS. THUS THERE IS A SLIGHT RISK OF LARGE HAIL AND WIND GUSTS EXCEEDING 60 MPH ACROSS THE AREA THIS AFTERNOON AND EVENING...GENERALLY SOUTH A CHILDRESS TO PLAINVIEW TO MORTON LINE. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS MAY OCCUR FRIDAY AFTERNOON AND EVENING ALONG AND NEAR A COLD FRONT...WHICH IS EXPECTED TO BE LOCATED ACROSS THE FAR SOUTHERN SOUTH PLAINS AND NORTHERN PERMIAN BASIN. A FEW STORMS MAY BRIEFLY REACH SEVERE LEVELS IN THIS AREA FRIDAY AFTERNOON BEFORE MOVING SOUTH INTO THE PERMIAN BASIN DURING THE EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
The Lubbock radar (KLBB), 88 km away, was scanning. The volume nearest the first event began at 17:49 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
The Texas Tech West Texas Mesonet station 8 SW Sundown measured a 60 mph thunderstorm wind gust.
The public reported golfball size hail.
The public reported golfball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417631, 5417632, 5417633, 5417635, 5417634.